Random bipartite posets and extremal problems

Abstract

Previously, Erdős, Kierstead and Trotter [5] investigated the dimension of random height 2 partially ordered sets. Their research was motivated primarily by two goals: (1) analyzing the relative tightness of the Füredi–Kahn upper bounds on dimension in terms of maximum degree; and (2) developing machinery for estimating the expected dimension of a random labeled poset on n points. For these reasons, most of their effort was focused on the case \(0<p\le 1/2\). While bounds were given for the range \(1/2\le p <1\), the relative accuracy of the results in the original paper deteriorated as p approaches 1.

Motivated by two extremal problems involving conditions that force a poset to contain a large standard example, we were compelled to revisit this subject, but now with primary emphasis on the range \(1/2\le p<1\). Our sharpened analysis shows that as p approaches 1, the expected value of dimension increases and then decreases, answering in the negative a question posed in the original paper. Along the way, we apply inequalities of Talagrand and Janson, establish connections with latin rectangles and the Euler product function, and make progress on both extremal problems.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    N. Alon and J. Spencer, The Probabilistic Method, \(4\)th Ed., Wiley Series in Discrete Mathematics and Optimization, Wiley (2016)

  2. 2.

    Biró, C., Hamburger, P., Pór, A.: Standard examples as subposets of posets. Order 32, 293–299 (2015)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Biró, C., Hamburger, P., Pór, A., Trotter, W.T.: Forcing posets with large dimension to contain large standard examples. Graphs Combin. 32, 861–880 (2016)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Dushnik, B., Miller, E.W.: Partially ordered sets. Amer. J. Math. 63, 600–610 (1941)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Erdös, P., Kierstead, H., Trotter, W.T.: The dimension of random ordered sets. Random Structures Algorithms 2, 253–275 (1991)

    MathSciNet  Article  Google Scholar 

  6. 6.

    P. Erdős and L. Lovász, Problems and results on 3-chromatic hypergraphs and some related problems, in: Finite and Infinte Sets, A. Hajnal, R. Rado and V. T. Sós, eds., North Holland (1975), pp. 609–625

  7. 7.

    Frieze, A.M.: On the independence number of random graphs. Discrete Math. 81, 171–175 (1990)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Füredi, Z., Kahn, J.: On the dimension of ordered sets of bounded degree. Order 3, 15–20 (1986)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Hiraguchi, T.: On the dimension of orders. Sci. Rep. Kanazawa Univ. 4, 1–20 (1955)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Janson, S., Łuczak, T., Rucinski, A.: Random Graphs, Wiley., New York N.Y. (2000)

  11. 11.

    R. J. Kimble, Extremal Problems in Dimension Theory for Partially Ordered Sets, Ph.D. thesis, Massachusetts Institute of Technology (1973)

  12. 12.

    A. Scott and D. Wood, Better bounds for poset dimension and boxicity, Trans. Amer. Math. Soc. (to appear)

  13. 13.

    Trotter, W.T.: Problems and conjectures in the combinatorial theory of ordered sets. Ann. Discrete Math. 41, 401–416 (1989)

    MathSciNet  Article  Google Scholar 

  14. 14.

    W. T. Trotter, Dimension for posets and chromatic number for graphs, in: 50 Years of Combinatorics, Graph Theory and Computing, Chung et al., eds. (to appear)

Download references

Acknowledgements

The authors would like to thank Noga Alon, Alan Frieze, and Tomasz Łuczak for very helpful communications concerning second moment methods, the concept of defect, and Talagrand’s inequality. As noted previously, the heart of the proof of Lemma 3.5 was provided by Łuczak in a personal communication.

Author information

Affiliations

Authors

Corresponding author

Correspondence to W. T. Trotter.

Additional information

Dedicated to Endre Szemerdi on the occasion of his 80th birthday

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Biró, C., Hamburger, P., Kierstead, H.A. et al. Random bipartite posets and extremal problems. Acta Math. Hungar. (2020). https://doi.org/10.1007/s10474-020-01049-y

Download citation

Key words and phrases

  • poset
  • bipartite poset
  • dimension
  • standard example

Mathematics Subject Classification

  • 06A07
  • 05C35